Alert archive / Florida / Small Craft Advisories in 2011

Small Craft Advisory 14, NWS Key West, FL

April 3, 2011

NWS Key West, FL issued this small craft advisory at Apr 3, 2011, 3:49 PM EDT. It took effect at Apr 3, 2011, 11:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2011, 3:49 PM EDT (19:49 UTC)
In effect from
Apr 3, 2011, 11:00 PM EDT
Expired
Apr 4, 2011, 4:11 AM EDT
In force
5 hr
Issued by
NWS Key West, FL

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WHUS72 KKEY 031949
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
349 PM EDT SUN APR 3 2011

GMZ052>054-072>075-040400-
/O.NEW.KKEY.SC.Y.0014.110404T0300Z-110405T0900Z/
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
349 PM EDT SUN APR 3 2011

...SMALL CRAFT ADVISORY IN EFFECT FOR INCREASING WINDS AND SEAS...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR THE ATLANTIC WATERS FROM OCEAN REEF TO 20 NM WEST OF DRY
TORTUGAS OUT 60 NM.

* WINDS AND WAVES: EAST TO SOUTHEAST WINDS WILL INCREASE TO NEAR 20
  KNOTS AFTER MIDNIGHT...AND CONTINUE THROUGH MONDAY EVENING. SEAS
  WILL BUILD TO 4 TO 7 FEET BEYOND THE REEF BY MONDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
869 
WHUS72 KKEY 040811
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
411 AM EDT MON APR 4 2011

GMZ052>054-072>075-040915-
/O.CAN.KKEY.SC.Y.0014.000000T0000Z-110405T0900Z/
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
411 AM EDT MON APR 4 2011

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY...WHICH WAS IN EFFECT FOR THE COASTAL WATERS OF THE
ATLANTIC. BE THAT AS IT MAY...SMALL CRAFT ARE URGED TO EXERCISE
CAUTION ON THE COASTAL WATERS OF THE ATLANTIC TODAY DUE TO SUSTAINED
SOUTHEAST SURFACE WINDS OF 15 TO 20 KNOTS. 

$$
BS

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Apr 3, 3:19 PM EDT, 30 minutes earlier.

Area forecast discussion, Apr 3, 3:19 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
319 PM EDT SUN APR 3 2011

.DISCUSSION...
CURRENTLY...
THE TOWERING CUMULUS LINE WHICH BROUGHT A HEAVY DOWNPOUR OF JUST SHY
OF ONE INCH TO BIG COPPITT KEY HAS DIMINISHED...ALTHOUGH SOME
SPRINKLES ARE STILL DETECTED JUST NORTH OF THE EXTREME LOWER KEYS.
OTHERWISE SKIES HAVE BECOME MOSTLY SUNNY WITH TEMPERATURES IN THE MID
80S. EAST WINDS HAVE BECOME GUSTY WITH SPEEDS 10 TO 15 MPH. ALONG THE
REEF...WINDS HAVE BECOME MORE UNIFORM BETWEEN DRY TORTUGAS AND KEY
LARGO WITH SPEEDS GENERALLY 10 TO 15 KNOTS.

SHORT TERM...TONIGHT THROUGH MONDAY
SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE WESTERN
ATLANTIC TONIGHT. THIS WILL PROMPT AN EASTERLY SURGE WITH BREEZY
CONDITIONS BEGINNING TONIGHT AND CONTINUING THROUGH THE EARLY HALF OF
MONDAY NIGHT. ISOLATED SHOWERS WAS INSERTED INTO THE FORECAST FOR THE
STRAITS...AS IT APPEARS THAT MOISTURE BELOW 750 MB IS A LITTLE MORE
PLENTIFUL AND SOME SPEED CONVERGENCE IS LIKELY TO RESULT ONCE THE
EASTERLY WINDS BEGIN TO SURGE. GOES PRECIPITABLE WATER RETRIEVAL IMAGERY
INDICATES A MUCH DRYER AIRMASS ACROSS SOUTHWEST FLORIDA...SINKING
SOUTHWARD SLOWLY. THIS MAY KEEP RAINFALL PROSPECTS VERY LOW FOR THE
KEYS AND GULF SIDE WATERS. OTHERWISE...AN UPPER TROUGH IS ON SCHEDULE
TO APPROACH THE MISSISSIPPI VALLEY LATER MONDAY. THE ATLANTIC SURFACE
RIDGE WILL BE SHUNTED EASTWARD...ALLOWING WINDS TO TURN SOUTHEAST.
MONDAY NIGHT...RAISED POPS SLIGHTLY TO 20 PERCENT AS THERE IS
EXPECTED TO BE SOME ISENTROPIC UPGLIDE. IT WILL TAKE AWHILE FOR
MOISTURE TO DEEPEN...BUT OVER THE KEYS INSTABILITY IS EXPECTED TO BE
MAINTAINED WITH GUIDANCE SOUNDINGS SHOWING LITTLE INHIBITION. LOW
COVERAGE...BUT WOULD NOT BE SURPRISED TO SEE A FEW LIGHTNING STRIKES
BEFORE DAWN IN THE STRAITS.

LONG TERM...TUESDAY THROUGH SUNDAY
A WEAKENING FRONT IS EXPECTED TO SLIDE THROUGH TUESDAY EVENING. NOT
MUCH CHANGE IN TEMPERATURE WITH SLIGHT LOWERING OF DEWPOINTS
EXPECTED BY WEDNESDAY. THERE ARE DISCREPANCIES WITH GUIDANCE ON THE
DEPTH OF MOISTURE AT THE TIME OF FRONTAL PASSAGE AND BEYOND.
MAINTAINED THE MINIMAL 10 PERCENT POPS INTO WEDNESDAY NIGHT.
AFTERWARDS...DEEP LAYER RIDGING BUILDS ACROSS THE FLORIDA PENINSULA.
WITH THE STRENGTH OF THE HIGH NOW LOOKING TO TOP 590 DM BY THE
WEEKEND...OPTED TO KEEP MAX TEMPERATURES ON THE HIGHER SIDE...MID
80S. WHILE IT WILL TAKE AWHILE FOR THE SURFACE RIDGE TO THE NORTH TO
FRESHEN EASTERLY WINDS ONCE MORE...MODERATE BREEZES WILL LIKELY
RETURN BY THE WEEKEND AND DRY WEATHER STILL EXPECTED.

&&

.MARINE...
SMALL CRAFT ADVISORY WILL BE ISSUED FOR THE ATLANTIC WATERS ONLY FOR
INCREASING WINDS AND SEAS LATE THIS EVENING. HIGH PRESSURE
STRENGTHENING IN THE WESTERN ATLANTIC WILL FRESHEN THE EAST WINDS
THIS EVENING...REACHING SMALL CRAFT ADVISORY CRITERIA OVER THE
STRAITS LATE THIS EVENING AND CONTINUING THROUGH MONDAY NIGHT.
APPROACHING COLD FRONT TUESDAY WILL ACTUALLY SERVE TO WEAKEN THE
WINDS BY AFTERNOON AND VEER THEM TO WEST BY THE END OF THE DAY.
GENERALLY LIGHT TO GENTLE NORTHERLY WINDS WILL BECOME EAST BY
WEDNESDAY NIGHT...FRESHENING SLIGHTLY BY THURSDAY.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH MONDAY MORNING AT BOTH THE KEY
WEST AND MARATHON ISLAND TERMINALS. SURFACE WINDS BE EASTERLY FROM
10 TO 15 KNOTS. SKIES WILL BE MOSTLY CLEAR WITH OCCASIONAL PASSING
CUMULUS AROUND FL025.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  75  84  76  84 / -  -  20 20
MARATHON  75  86  76  86 / -  -  20 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY FOR INCREASING WINDS AND SEAS TONIGHT
GMZ052>054-072>075.
&&

PUBLIC/MARINE.........RIZZO
AVIATION/NOWCASTS.....DEVANAS
DATA COLLECTION.......FUENTES

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Apr 3, 6:00 AM EDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT SUN APR 3 2011

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-041000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME TODAY.

A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR THE COASTAL
WATERS OF THE ATLANTIC TONIGHT DUE TO SUSTAINED EAST TO SOUTHEAST
SURFACE WINDS NEAR 20 KNOTS. A SMALL CRAFT ADVISORY MAY BE REQUIRED
FOR THE COASTAL WATERS OF THE GULF OF MEXICO AND FLORIDA BAY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR THE COASTAL
WATERS OF THE ATLANTIC MONDAY DUE TO SUSTAINED SOUTHEAST SURFACE
WINDS NEAR 20 KNOTS. A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR THE
COASTAL WATERS OF THE GULF OF MEXICO AND FLORIDA BAY MONDAY. A SMALL
CRAFT ADVISORY MAY BE REQUIRED FOR ALL KEYS COASTAL WATERS MONDAY
NIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY. THE PRIMARY
THUNDERSTORM HAZARD WILL BE FREQUENT TO EXCESSIVE LIGHTNING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME TUESDAY NIGHT THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BS

In the hours before

Local storm report, Apr 3, 11:54 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1154 AM EDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     WATER SPOUT      1 S KEY WEST            24.55N 81.78W
04/03/2011                   GMZ054             FL   OFFICIAL NWS OBS

            A WATERSPOUT WAS SITED SOUTH OF COW KEY CHANNEL BY A NWS
            OBSERVER. DURATION OF SPOUT WAS APPROXIMATELY 10 MINUTES.
            SEVERAL FUNNEL CLOUDS WERE ALSO SEEN PROTRUDING FROM THE
            BASE OF THE CUMULUS LINE THAT WAS DEVELOPING ALONG
            SOUTHERN SIDE OF THE LOWER KEYS ISLAND CHAIN. CUMULUS
            LINE TRANSLATED SLOWLY TO SW.

1124 AM     WATER SPOUT      2 S KEY WEST            24.53N 81.78W
04/03/2011                   GMZ054             XX   TRAINED SPOTTER

            TRAINED SPOTTER BOB WIESE...SPOTTER 91...REPORTED 2
            WATERSPOUTS ABOUT 2 MILES SOUTH OF KEY WEST...ONE WHICH
            WAS REPORTED AS DISSIPATING.

&&

MPARKE

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 10:52 AM EDTSpecial Marine WarningKEY53 min

Nearby

Small Craft Advisories in Florida, 2011Every small craft advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.